Alert archive / Kansas / Frost Advisories in 2016

Frost Advisory 6, NWS Dodge City, KS

October 12, 201613 counties in Kansas

NWS Dodge City, KS issued this frost advisory at Oct 12, 2016, 5:19 AM CDT for 13 counties in Kansas. It took effect at Oct 13, 2016, 4:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 12, 2016, 5:19 AM CDT (10:19 UTC)
In effect from
Oct 13, 2016, 4:00 AM CDT
Expired
Oct 13, 2016, 9:00 AM CDT
In force
5 hr
Issued by
NWS Dodge City, KS

Counties Edwards County, KS, Ellis County, KS, Finney County, KS, Hodgeman County, KS, Kiowa County, KS, Lane County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Stafford County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 60 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-301 J/kg
Mixed-layer LCL
2891 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

092 
WWUS73 KDDC 121019
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
519 AM CDT WED OCT 12 2016

KSZ030-031-046-122100-
/O.NEW.KDDC.FR.Y.0006.161013T0900Z-161013T1400Z/
TREGO-ELLIS-RUSH-
INCLUDING THE CITIES OF...WAKEENEY...PHEIFER...HAYS...LA CROSSE
519 AM CDT WED OCT 12 2016

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 9 AM CDT THURSDAY. 

* TEMPERATURE...33 TO 35 DEGREES.

* IMPACTS...AREAS TO WIDESPREAD FROST DEVELOPMENT, LEADING TO
  DAMAGE OF UNPROTECTED, SENSITIVE VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
4 follow-up statements
089 
WWUS73 KDDC 121854
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
154 PM CDT WED OCT 12 2016

KSZ065-066-130300-
/O.EXA.KDDC.FR.Y.0006.161013T0900Z-161013T1400Z/
PAWNEE-STAFFORD-
INCLUDING THE CITIES OF...LARNED...ST. JOHN...STAFFORD...
MACKSVILLE
154 PM CDT WED OCT 12 2016

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 9 AM CDT THURSDAY. 

* TEMPERATURE...33 TO 35 DEGREES.

* IMPACTS...AREAS TO WIDESPREAD FROST DEVELOPMENT... LEADING TO 
  DAMAGE OF UNPROTECTED... SENSITIVE VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

KSZ030-031-046-130300-
/O.CON.KDDC.FR.Y.0006.161013T0900Z-161013T1400Z/
TREGO-ELLIS-RUSH-
INCLUDING THE CITIES OF...WAKEENEY...PHEIFER...HAYS...LA CROSSE
154 PM CDT WED OCT 12 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM CDT
THURSDAY...

* TEMPERATURE...33 TO 35 DEGREES.

* IMPACTS...AREAS TO WIDESPREAD FROST DEVELOPMENT... LEADING TO 
  DAMAGE OF UNPROTECTED... SENSITIVE VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
186 
WWUS73 KDDC 130213
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
913 PM CDT WED OCT 12 2016

KSZ030-031-046-065-066-131400-
/O.CON.KDDC.FR.Y.0006.161013T0900Z-161013T1400Z/
TREGO-ELLIS-RUSH-PAWNEE-STAFFORD-
INCLUDING THE CITIES OF...WAKEENEY...PHEIFER...HAYS...LA CROSSE...
LARNED...ST. JOHN...STAFFORD...MACKSVILLE
913 PM CDT WED OCT 12 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM CDT
THURSDAY...

* TEMPERATURE...33 TO 35 DEGREES.

* IMPACTS...AREAS TO WIDESPREAD FROST DEVELOPMENT... LEADING TO 
  DAMAGE OF UNPROTECTED... SENSITIVE VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
278 
WWUS73 KDDC 130630
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
130 AM CDT THU OCT 13 2016

KSZ043>045-063-064-079>081-131400-
/O.EXA.KDDC.FR.Y.0006.161013T0900Z-161013T1400Z/
SCOTT-LANE-NESS-FINNEY-HODGEMAN-EDWARDS-KIOWA-PRATT-
INCLUDING THE CITIES OF...SCOTT CITY...SCOTT STATE LAKE...
DIGHTON...NESS CITY...GARDEN CITY...JETMORE...HANSTON...KINSLEY...
LEWIS...GREENSBURG...HAVILAND...PRATT
130 AM CDT THU OCT 13 2016

...FROST ADVISORY IN EFFECT UNTIL 9 AM CDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CDT THIS MORNING. 

* TEMPERATURE...33 TO 35 DEGREES.

* IMPACTS...AREAS TO WIDESPREAD FROST DEVELOPMENT... LEADING TO 
  DAMAGE OF UNPROTECTED... SENSITIVE VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

KSZ030-031-046-065-066-131400-
/O.CON.KDDC.FR.Y.0006.161013T0900Z-161013T1400Z/
TREGO-ELLIS-RUSH-PAWNEE-STAFFORD-
INCLUDING THE CITIES OF...WAKEENEY...PHEIFER...HAYS...LA CROSSE...
LARNED...ST. JOHN...STAFFORD...MACKSVILLE
130 AM CDT THU OCT 13 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TEMPERATURE...33 TO 35 DEGREES.

* IMPACTS...AREAS TO WIDESPREAD FROST DEVELOPMENT... LEADING TO 
  DAMAGE OF UNPROTECTED... SENSITIVE VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
408 
WWUS73 KDDC 131354
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
854 AM CDT THU OCT 13 2016

KSZ030-031-043>046-063>066-079>081-131500-
/O.EXP.KDDC.FR.Y.0006.000000T0000Z-161013T1400Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD-
EDWARDS-KIOWA-PRATT-
INCLUDING THE CITIES OF...WAKEENEY...PHEIFER...HAYS...
SCOTT CITY...SCOTT STATE LAKE...DIGHTON...NESS CITY...LA CROSSE...
GARDEN CITY...JETMORE...HANSTON...LARNED...ST. JOHN...STAFFORD...
MACKSVILLE...KINSLEY...LEWIS...GREENSBURG...HAVILAND...PRATT
854 AM CDT THU OCT 13 2016

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

FROST IS NO LONGER ANTICIPATED AS TEMPERATURES WARM THIS MORNING.
THEREFORE...THE FROST ADVISORY IS NO LONGER NEEDED.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this frost advisory went out at Oct 12, 4:08 AM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Oct 12, 4:08 AM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
408 AM CDT WED OCT 12 2016

...Updated Short Term and Long Term Sections...

.SHORT TERM...(Today and tonight)
Issued at 407 AM CDT Wed Oct 12 2016

On the whole, the inherited forecast appears to be on track. Both
the southern stream and northern stream branches of the upper
tropospheric jet were pushing east fairly quickly. Convective
activity was pushing into central and south central Kansas as of
0830z, with only very isolated, very light rain showers lingering
across west central KS. This will wane in time as subsidence enters
the picture over a large depth of the troposphere. Strongest winds
will be 20 to 25 knots sustained for about a 3 hour period or so (12-
15z roughly), tied to the passage of the isallobaric high. Winds
will drop off as the isallobaric high passes to the southeast and
the MSLP gradient relaxes as well. Diurnal temperatures were dropped
a couple degrees, in line with the WRF-ARW and the latest runs of
the HRRR and RAP models, suggesting lower to mid 50s into the
afternoon given such strong cold advection. The sun will come out by
afternoon to offset the cold advection, but it may be a case of too
little too late.

As we head into tonight, the main question will be how cold we get.
Latest indications are that a fair amount of cirrostratus will move
into western Kansas in the 03-06z time frame late this evening.
After an initial quick fall in temperatures after sunset with
mostly clear sky, temperatures will likely fall at a much slower
rate if not stabilize all together in the 06-12z time frame.
Nevertheless, temperatures should still reach 34 to 37F over a good
chunk of the southwest and west central KS region. Locations with a
forecast low of 34 (Ellis, Trego, and Rush County) will carry with
it a Frost Advisory, which was collaborated with surrounding offices
(Hastings, Wichita, Goodland).

.LONG TERM...(Thursday through Tuesday)
Issued at 407 AM CDT Wed Oct 12 2016

One major, extended polar jet will move into the West late in the
week through the weekend. The jet will be pass across the Northern
Rockies into the Northern Plains through the Upper Midwest region,
and this will keep southwest Kansas in a (very) warm sector.
Temperatures well above average will result, with one or two days
seeing highs for much of the southwest KS region into the upper 80s,
perhaps touching 90. Given the strength of extended jet, the low
level leeside trough will be pushed out a bit farther east than
usual, and this will actually act to reduce our surface winds with
the strongest MSLP gradient off to our east. It will also keep low
level moisture displaced farther east, so our precipitation chances
will be next to zero through just about the entire forecast period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1230 AM CDT Wed Oct 12 2016

A strong cold front will continue to push quickly south through
the TAF period. Strongest winds will be from 09-15z with sustained
winds in the 25 to 30 knot range at times, gusting in the 35 to 40
knots during the period of most rapid pressure rise behind the
front. A stratus ceiling will accompany the front, but ceilings
will likely remain in the MVFR range, and only for about a 3 to 5
hour period. Lighter winds and VFR will occur by late afternoon
and especially into the evening with the high pressure center
moving in.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  37  61  47 /   0   0  30  10
GCK  56  38  63  46 /   0   0  10   0
EHA  56  39  66  47 /  10  10  40   0
LBL  57  39  63  47 /  10   0  40   0
HYS  53  34  61  44 /  10   0  10   0
P28  58  41  60  48 /  10   0  40  30

&&

.DDC Watches/Warnings/Advisories...
Frost Advisory from 4 AM to 9 AM CDT Thursday for KSZ030-031-046.

&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Umscheid
Hazardous weather outlook, Oct 11, 9:40 AM CDT, 19 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
940 AM CDT TUE OCT 11 2016

KSZ030-031-043>046-061>066-074>081-084>090-121445-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
940 AM CDT TUE OCT 11 2016 /840 AM MDT TUE OCT 11 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DAY 1 DISCUSSION
----------------
A STRONG COLD FRONT WILL PUSH ACROSS WESTERN KANSAS LATE TONIGHT.
THERE IS A SLIGHT CHANCE FOR ISOLATED TO WIDELY SCATTERED SHOWERS
AND THUNDERSTORMS AHEAD OF THE FRONT AND ALONG A DRYLINE LATER
THIS AFTERNOON AND TONIGHT. SEVERE STORMS ARE NO LONGER EXPECTED.

DAY 1 HAZARDS
-------------
* LIGHTNING: LIMITED RISK
* NON-THUNDERSTORM WIND: LIMITED RISK
* FIRE WEATHER: LIMITED RISK

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

DAYS 2-7 DISCUSSION
-------------------
25 TO 35 MPH WINDS WITH GUSTS AROUND 40 MPH AT TIMES ARE FORECAST
BEHIND THE STRONG COLD FRONT WEDNESDAY MORNING. LOWS DOWN INTO THE
MID 30S NORTH OF THE ARKANSAS RIVER THURSDAY MORNING MAY PROMOTE
SOME PATCHY FROST DEVELOPMENT BEFORE THICK CLOUDS MOVE IN BY
DAYBREAK.

DAYS 2-7 HAZARDS
----------------
* WEDNESDAY
  - LIGHTNING: LIMITED RISK
  - NON THUNDERSTORM WIND: ELEVATED RISK
  - FREEZE: LIMITED RISK
  - FIRE WEATHER: LIMITED RISK

* THURSDAY
  - LIGHTNING: LIMITED RISK
  - FREEZE: LIMITED RISK

* FRIDAY
  - FIRE WEATHER: LIMITED RISK

* SATURDAY
  - LIGHTNING: LIMITED RISK
  - FIRE WEATHER: LIMITED RISK

* SUNDAY
  - FIRE WEATHER: LIMITED RISK

* MONDAY
  - LIGHTNING: LIMITED RISK
  - FIRE WEATHER: LIMITED RISK

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Oct 12, 12:34 AM CDT, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1234 AM CDT WED OCT 12 2016

KSZ087>089-120630-
MEADE KS-CLARK KS-COMANCHE KS-
1234 AM CDT WED OCT 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COMANCHE...CLARK AND
SOUTHEASTERN MEADE COUNTIES UNTIL 130 AM CDT...

AT 1234 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHWEST OF ENGLEWOOD...OR 16 MILES SOUTHEAST OF
MEADE...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ASHLAND...COLDWATER...PROTECTION...ENGLEWOOD...SITKA...ACRES...
BUTTERMILK...LEXINGTON...BIG BASIN PRESERVE AND LAKE COLDWATER.

LAT...LON 3700 9992 3708 10021 3739 10005 3733 9922
      3700 9935
TIME...MOT...LOC 0534Z 285DEG 30KT 3715 10009

HOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 7:18 PM CDTSpecial Weather StatementDDCStevens42 min
Oct 11, 9:52 PM CDTSpecial Weather StatementDDCSeward38 min
Oct 12, 12:34 AM CDTSpecial Weather StatementDDCClark56 min

Nearby

Frost Advisories in Kansas, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.